Alert archive / Illinois / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 8, NWS Chicago, IL

June 3, 20025 counties in Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Jun 3, 2002, 8:25 PM CDT for 5 counties in Illinois. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2002, 8:25 PM CDT (01:25 UTC)
Expired
Jun 3, 2002, 9:15 PM CDT
In force
50 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

Counties Cook County, IL, DuPage County, IL, Kane County, IL, Kendall County, IL, Will County, IL

The radar

The Chicago radar (KLOT), 38 km from the middle of the area, began a volume at 01:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 9:05 PM CDTHail 0.88Darien, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 3, 7:45 PM CDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.4 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2002-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 593 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2002-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 37 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
593 J/kg
Mixed-layer CIN
-138 J/kg
Mixed-layer LCL
2137 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
37 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

018 
WUUS53 KLOT 040125
SVRCHI
ILC031-043-089-093-197-040215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
825 PM CDT MON JUN 3 2002

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COOK COUNTY IN NORTHEAST ILLINOIS
  DUPAGE COUNTY IN NORTHEAST ILLINOIS
  KANE COUNTY IN NORTHEAST ILLINOIS
  NORTHERN KENDALL COUNTY IN NORTHEAST ILLINOIS
  NORTHWEST WILL COUNTY IN NORTHEAST ILLINOIS

* UNTIL 915 PM CDT

* AT 825 PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE           
  THUNDERSTORMS FROM GILBERTS TO PLANO...OR FROM 4 MILES WEST OF 
  ALGONQUIN TO 2 MILES NORTH OF PLANO...MOVING EAST AT 40 MPH.

AT 823 PM CDT A TRAINED WEATHER SPOTTER REPORTED TREE DAMAGE ON THE 
WEST SIDE OF AURORA...ON THE LEADING EDGE OF THE LINE OF STORMS.

THE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
 HAIL UP TO THE SIZE OF NICKELS.
 DAMAGING WINDS GREATER THAN 60 MILES AN HOUR.

THE STORMS HAVE A HISTORY OF DAMAGING WINDS. GET INDOORS AND STAY 
AWAY FROM WINDOWS.

LAT...LON 4214 8846 4193 8849 4165 8860 4165 8760
          4191 8767 4215 8776 &

RATZER

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 1:45 PM CDT, 6 hours 40 minutes earlier.

Area forecast discussion, Jun 3, 1:45 PM CDT, 6 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
145 PM CDT MON JUN 3 2002

FIRST WV FROM IA MOVED THRU THIS AM...PROVIDING SUFFICIENT LO LVL
MSTR IN LWR LAYERS. ADDED HTG FROM SOLAR BREAKOUT DIFFICULT AT SFC
WITH CVT OF 87 ON ORD ETA SOUNDING THIS AFTN. BAROCLINIC BNDRY TO
SOUTH HAS SLIPPED NORTH OF PONTIAC AS EVIDENT BY TEMPS IN MID TO UPR
80S. TEMP/MSTR DISCONTINUITY ENUF NOW TO SEE IT ON RADAR.

SPC EXPECTING CONVECTION TO FIRE IN IA AND ALG WI/IL BORDER AGAIN
THIS AFTN AND IS PRIME LOCATION FOR MONITORING. CAPES BEST SOUTH OF
BNDRY BUT CAPPED ABOVE 800 MB. ABV CAP HAVE VERY STEEP LAPSE RATES.
THIS LIKELY ADVECTING NORTH WITH BNDRY TWRD I-80.

ANOTHER MID LVL TROF SWINGING THRU AFT MDNGT TNGT...SO IF STORMS NOT
FIRING WITH DAYTIME HTG...HAVE ANOTHER SHOT AT STORMS OVRNGT AGAIN
INTO TUESDAY MRNG.

THETA-E RIDGE SLIPS E OF AREA OVRNGT HOWEVER SO THAT NEXT FIRING OF
MCS IN SRN INDIANA OR SWRN OH ON TUESDAY. SHUD PREPARE FOR SFC LOW
PASSAGE TO E OF AREA TUESDAY EVE WITH COOLER AND STABLE FLOW THRU
ALL IL/NWRN IN BY WED AM WITH POST FRNTL SHWERS IN CYCLONIC FLOW ON
WEDNESDAY.

ANTICYCLONIC FLOW SPREADING INTO AREA WED NGT AND ANTICIPATE SUNNY
SKIES THURSDAY...FRIDAY...AND SATURDAY. MRF BACKING OFF OF
RETROGRADING LO FOR SUNDAY. BUT EXPECT SOME HI CLDNESS TO MOVE IN ON
SUNDAY IN ADVANCE OF APPROACHING DEEP TROF IN NRN-CNTL PLAINS. SFC
FNT MOVG THRU WITH PCPN APPARENTLY CONFINED TO SOUTH OF FCST
AREA.

AM PREFERRING NGM MOS TEMP NUMBERS SINCE WARM SECTOR BUILDING NWD
OVRNGT.

.CHI...NONE

BRUMER

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 7:46 PM CDTSevere Thunderstorm WarningLOTDeKalb, Kane, Kendall, Lee, Ogle44 min
Jun 3, 7:59 PM CDTSpecial Marine WarningLOT2 hr
Jun 3, 7:59 PM CDTSpecial Marine WarningLOT2 hr
Jun 3, 7:59 PM CDTSpecial Marine WarningLOT2 hr
Jun 4, 5:37 AM CDTFlash Flood WarningLOTOgle3 hr
Jun 4, 7:03 AM CDTFlash Flood WarningLOTLee3 hr
Jun 4, 1:01 PM CDTSevere Thunderstorm WarningLOTDeKalb, Kane, Kendall, LaSalle44 min
Jun 4, 1:22 PM CDTSevere Thunderstorm WarningLOTDuPage, Will38 min
Jun 4, 1:37 PM CDTSevere Thunderstorm WarningLOTCook38 min
Jun 4, 1:44 PM CDTSevere Thunderstorm WarningLOTGrundy, LaSalle46 min
Jun 4, 1:45 PM CDTSpecial Marine WarningLOT60 min
Jun 4, 1:45 PM CDTSpecial Marine WarningLOT60 min
Jun 4, 1:45 PM CDTSpecial Marine WarningLOT60 min
Jun 4, 2:28 PM CDTSevere Thunderstorm WarningLOTLaSalle, Livingston47 min
Jun 4, 2:35 PM CDTTornado WarningLOTLaSalle, Livingston40 min
Jun 4, 3:17 PM CDTTornado WarningLOTLivingston28 min
Jun 4, 4:04 PM CDTSevere Thunderstorm WarningLOTGrundy, Livingston26 min
Jun 4, 6:07 PM CDTSevere Thunderstorm WarningLOTLivingston23 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.